Texas, 2021

Drought in Texas, March 16 to 31, 2021

March 16 to 31, 2021 · NWS FWD · 11 events in 11 counties and zones

Severe drought conditions affected parts of Central Texas for the second half of March. However, signs of improvement were seen by the end of the month after beneficial rainfall was received.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe drought conditions affected parts of Central Texas for the second half of March. However, signs of improvement were seen by the end of the month after beneficial rainfall was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 15, 5:33 PM CST, 6 hours 27 minutes earlier.

Area forecast discussion, Mar 15, 5:33 PM CST, 6 hours 27 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
633 PM CDT Mon Mar 15 2021

...New Short Term, Aviation...

.SHORT TERM... /NEW/
Update:
The short term forecast remains in good shape, with only minor
adjustments made to cloud cover and temperatures. A weak front
will move across North Texas late this evening before stalling
south of the I-20 corridor. With rich low level moisture in place
across Central Texas, patchy fog and low clouds will develop after
midnight. Stratus clouds and fog should spread northward, mainly
affecting areas east of I-35. By late morning/early afternoon, low
clouds and fog should dissipate but overcast skies will likely
remain across the region. Highs will warm into the upper 70s and
low 80s Tuesday afternoon.

Garcia

Previous Discussion:
/This Afternoon through Tuesday/

Sunny skies, dry air, and westerly downslope winds will result in
a warm, but pleasant afternoon across the area. Forecast high
temps appear to be on track for the mid 70s along the Red River to
the mid 80s in Central Texas. Wind speeds will reach 15 to 20 mph
at times during the afternoon, resulting in high grass fire
danger, but these speeds will fall short of critical fire weather
conditions. A weak cold front will sneak across the Red River late
this afternoon and reach the DFW area this evening resulting in a
subtle north wind shift. This front will stall out across the
heart of the CWA overnight and retreat northward as a surge of
stronger southerly low level flow and Gulf moisture heads north in
advance of the next upper system. The combination of cool overnight
conditions with temperatures in the upper 40s and 50s and
increasing low level moisture will result in low level saturation.
This should lead to some low clouds and patchy fog mainly for the
area east of the I-35 corridor and south of I-20. Otherwise
increasing moisture aloft will bring a blanket of mid and high
clouds by midnight to the region with perhaps some virga from this
elevated layer by daybreak.

Any low clouds and fog over the eastern zones will dissipate
Tuesday morning with mixing due to a shallow moisture layer with
warm and dry air situated just above. Increasing southeasterly
winds will bring more humid conditions, yet high temperatures will
still reach the upper 70s to lower 80s as the mid-high clouds
thin out and allow more sunshine. Moisture and lift ahead of the
next system may be enough for some convection across the far
southeast zones late in the afternoon, but PoPs will remain low as
the majority of this activity should hold off until after sunset.

TR.92

&&

.LONG TERM... /Issued 240 PM CDT Mon Mar 15 2021/
/Tuesday Night Onward/

Early Tuesday evening, showers and thunderstorms will increase as
a surface low and its attendant Pacific front approach the area.
A cluster of storms near and ahead of the front is expected to
develop west of the area and move eastward through the overnight
hours. Initially, coverage across North and Central Texas will be
rather limited, but should increase fairly rapidly between 10 pm
and 1 am. Generally, we should remain fairly capped through the
overnight period. However, plenty of elevated instability will
exist across the area, along with steep mid-level lapse rates and
ample deep-layer shear. Therefore, a few storms may be severe with
hail being the main threat. There's a low possibility that the
cap will be weak enough for a storm or two to become surface-
based. If this occurs, damaging winds and even an isolated tornado
would be possible. Unfortunately, there is low confidence whether
or not this will occur (and also where it might occur).
Nonetheless, it would be wise to ensure you have multiple ways to
receive warnings Tuesday night.

Showers and thunderstorms will come to an end from west to east,
exiting our easternmost border Wednesday morning. Breezy to windy
conditions are expected behind the cold front on Wednesday with
wind speeds near 15 to 25 mph with gusts near 35+ mph near and
west of I-35. Despite the soaking rains Tuesday night, fuels will
quickly dry out under sunny skies and strong winds. Therefore, an
elevated to near-critical fire weather threat will exist on
Wednesday, particularly near and west of I-35. Highs will top out
in the mid 60s in the northwest to mid 70s in the south.

Cooler temperatures will stick around through the end of the work
week as breezy northerly winds hamper daytime heating. Elevated
fire weather conditions will continue west of I-35 as relative
humidity falls to near or below 30% each afternoon. Slightly
warmer conditions are expected over the weekend as a surface ridge
slides eastward, shifting winds back out of the southeast. On
Sunday, enhanced southerly flow will pull Gulf moisture back into
the region ahead of our next system. Rain chances return early
next week, but the severe weather threat is low at this time.

Barnes

&&

.AVIATION... /NEW/
/00Z TAFs/

VFR will prevail this evening across all TAF sites with wind
speeds decreasing below 10 knots. A weak frontal bounday will
continue to move across North Texas, resulting in light north
winds across the Metroplex terminals. This front will stall prior
to reaching Waco, keeping southerly/southeasterly flow in place
across Central Texas. Low level moisture will yield MVFR/IFR
ceilings and visibilities after midnight across Central Texas.
Stratus clouds should initially reach Waco around 8-9Z and lower
to the IFR category around 12Z. Expect MVFR ceilings to reach the
eastern half of the Metroplex terminals (DFW, DAL, and GKY) by
12-13Z and lingering through 16-17Z. VFR should return by late
morning/early afternoon at all TAF sites with southerly to
southeasterly winds prevailing.

Beyond the 24-30 hour period, we'll need to monitor the potential
for showers and thunderstorms developing across the region Tuesday
night, as well as crosswind issues across the Metroplex terminals
Wednesday morning.

Garcia

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    54  80  60  72  47 /   0   5  90   5   0
Waco                55  82  58  74  46 /   0  10  90  10   0
Paris               50  76  60  70  45 /   0   5  90  30   0
Denton              49  79  56  70  44 /   0   5  80   5   0
McKinney            50  79  57  71  45 /   0   5  90  10   0
Dallas              56  80  60  73  48 /   0   5  90  10   0
Terrell             52  81  59  72  45 /   0   5  90  20   0
Corsicana           56  81  60  74  46 /   0  10  90  20   0
Temple              54  82  57  75  46 /   0  20  90  10   0
Mineral Wells       49  80  54  69  42 /   0   5  80   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 15, 10:41 PM CST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1141 PM CDT Mon Mar 15 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-170445-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1141 PM CDT Mon Mar 15 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Areas of dense fog will reduce visibility east of I-35 and south of
I-20 overnight. Use extra caution if fog is encountered while
driving.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Low storm chances return Tuesday afternoon across eastern Central
Texas. No severe weather is expected.

Thunderstorm chances continue Tuesday night areawide, then east of I-
35 Wednesday morning. A few strong to severe storms are possible
across the area. Hail will be the primary hazard, though there is a
low chance for damaging winds and an isolated tornado. Continue to
follow the forecast closely regarding the potential for severe
weather.

Elevated to near-critical grass fire conditions are expected west of
I-35 on Wednesday. Elevated fire weather conditions will continue
through late this weekend for areas west of I-35.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Comanche

When
March 16, 12:00 AM CST to March 30, 12:00 AM CST
Where
Comanche forecast zone
Reported by
Drought Monitor
Coordinates
31.948, -98.558 (the zone’s center; the record gives no point)

Severe drought conditions affected southern portions of the county but improved by the end of the month.

Drought, Erath

When
March 16, 12:00 AM CST to March 30, 12:00 AM CST
Where
Erath forecast zone
Reported by
Drought Monitor
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

Severe drought conditions affected southern portions of the county but improved by the end of the month.

Drought, Somervell

When
March 16, 12:00 AM CST to March 30, 12:00 AM CST
Where
Somervell forecast zone
Reported by
Drought Monitor
Coordinates
32.222, -97.774 (the zone’s center; the record gives no point)

Severe drought conditions affected southwest portions of the county but improved by the end of the month.

Drought, Bosque

When
March 16, 12:00 AM CST to March 31, 11:59 PM CST
Where
Bosque forecast zone
Reported by
Drought Monitor
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

Severe drought conditions affected much of the county but showed some improvement by the end of the month.

Drought, Mills

When
March 16, 12:00 AM CST to March 31, 11:59 PM CST
Where
Mills forecast zone
Reported by
Drought Monitor
Coordinates
31.495, -98.595 (the zone’s center; the record gives no point)

Severe drought conditions affected the entire county but showed some improvement by the end of the month.

Drought, Coryell

When
March 16, 12:00 AM CST to March 31, 11:59 PM CST
Where
Coryell forecast zone
Reported by
Drought Monitor
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Severe drought conditions affected most of the county.

Drought, Hamilton

When
March 16, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
31.705, -98.111 (the zone’s center; the record gives no point)

Severe drought conditions affected the entire county but showed some improvement by the end of the month.

Drought, Hill

When
March 16, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hill forecast zone
Reported by
Drought Monitor
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

Severe drought conditions affected southern parts of the county.

Drought, Lampasas

When
March 16, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lampasas forecast zone
Reported by
Drought Monitor
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

Severe drought conditions affected most of the county.

Drought, McLennan

When
March 16, 12:00 AM CST to March 31, 11:59 PM CST
Where
McLennan forecast zone
Reported by
Drought Monitor
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Severe drought conditions affected northwest portions of the county.

Drought, Navarro

When
March 16, 12:00 AM CST to March 31, 11:59 PM CST
Where
Navarro forecast zone
Reported by
Drought Monitor
Coordinates
32.047, -96.472 (the zone’s center; the record gives no point)

Severe drought conditions affected western portions of the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950823, 950825, 950826, 950833, 950834, 950836, 950838, 950841, 950843, 950845, 950846.